Alert archive / Pennsylvania / Flash Flood Warnings in 1996

Flash Flood Warning 167, NWS State College, PA

September 12, 1996Fulton County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 12, 1996, 11:16 PM EDT for Fulton County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 1996, 11:16 PM EDT (03:16 UTC)
Expired
Sep 13, 1996, 3:00 AM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Whole counties

County Fulton County, PA

The radar

The State College radar (KCCX), 111 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1996-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1996-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 130312
FFWCTP
PAC057-130700-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1116 PM EDT THU SEP 12 1996
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  3 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...FULTON COUNTY
 
AT 1115 PM EDT... DOPPLER RADAR SHOWED THUNDERSTORMS WITH VERY HEAVY
RAINFALL ACROSS MOST OF FULTON COUNTY. RADAR ESTIMATES ABOUT 1.5 INCHES
OF RAIN HAS FALLEN SINCE 10 PM IN THE WESTERN PORTIONS OF FULTON
COUNTY. RAINFALL RATES ON THE ORDER TO 1.5 TO 2 INCHES PER HOUR
ARE LIKELY IN THE CENTRAL PART OF THE COUNTY WHICH WILL CAUSE
FLASH FLOODING OF SMALL STREAMS AND CREEKS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GR"OUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 8:00 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 12, 8:00 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EDT THU SEP 12 1996

NOT MUCH TIME TO LUK AT GUIDANCE. LINE OF STORMS WORKG THRU CNTRL
PA ATTM AHEAD OF MAIN CD FRNT. THIS LINE OF STORMS HAS WEAKENED
BUT OCCASIONALLY A FEW CELLS STILL POP UP. SATL IMAGERY SHOWS
ANTHR S/W ROTATING ARND THE BASE OF THE DIGGING UPR AIR LO WHICH
CUD SUPPORT MORE RW/TRW MAINLY IN ERN CTP CWA LATE TONIGHT W/ MORE
SCTRD ACVTY IN WRN CTP CWA. CURRENT ZONES LOOKS ON TRACK IN THIS REGARD.

FOR FRIDAY... A MAJOR S/W ROTATES ARND THE UPR LO AND CROSSES PA
DURG AFTRN. AT THIS SAME TIME... COOLING ALOFT TAKES PLACE WITH SIG
HGHT FALLS WORKG INTO PA AS MAIN UPR LO WORKS E.  A MAJOR
PUSH OF COOL /DRIER AIR SEEMS TO BE LACKING AS SFC WINDS ACRS OH/LWR MI
ARE NOT TOO STRG (ABT 5-10 KTS). THUS... WITH COOLER AIR BUILDING
ACRS REGION ALOFT AMS DESTABILIZES DYNAMICALLY. IN ADDTN...
THIS OCCURS DURG MAX SFC HEATING THUS CAN SEE RW/TRW AGAIN IN
CWA FRI. MAYBE A FEW SVR HAILERS GIVEN EXTENT OF COOL AIR ALOFT.

NICOSIA

In the hours before

Local storm report, Sep 12, 9:19 PM EDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
920 PM EDT THU SEP 12 1996

TIME(EDT)  ...CITY LOCATION..........ST   ...EVENT/REMARKS
           ...COUNTY LOCATION........

0813 PM    BEDFORD SPRINGS           PA   1 INCH HAIL
09/12/96   BEDFORD                        HAIL COVERED GROUND
                                          VSBY NEAR ZERO IN HAIL

MICHAUD
Local storm report, Sep 12, 9:24 PM EDT, 1 hour 52 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
921 PM EDT THU SEP 12 1996

TIME(EDT)  ...CITY LOCATION..........ST   ...EVENT/REMARKS
           ...COUNTY LOCATION........

0315 PM    CROSBY                    PA   .75 INCH HAIL
09/12/96   MCKEAN                         DIME-SIZE HAIL

0330 PM    JOHNSONBURG               PA   .25 INCH HAIL
09/12/96   ELK                            PEA-SIZE HAIL

0340 PM    PORT ALLEGANY             PA   WIND DAMAGE
09/12/96   MCKEAN                         TREES AND POWER LINES
                                          DOWN

0340 PM    ELDRED                    PA   FLASH FLOOD
09/12/96   MCKEAN                         STREET FLOODING

0345 PM    SMETHPORT                 PA   WIND DAMAGE
09/12/96   MCKEAN                         TREES DOWN

0355 PM    JOHNSONBURG               PA   FLASH FLOOD
09/12/96   ELK                            MINOR STREET FLOODING
                                          ALONG RT 219

0410 PM    ST MARYS                  PA   .25 INCH HAIL
09/12/96   ELK                            PEA-SIZE HAIL

0813 PM    BEDFORD SPRINGS           PA   1 INCH HAIL
09/12/96   BEDFORD                        HAIL COVERED GROUND
                                          VSBY NEAR ZERO IN HAIL

MICHAUD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:01 PM EDTFlash Flood WarningCTPBedford, Somerset119 min
Sep 12, 10:30 PM EDTFlash Flood WarningCTPBedford, Somerset5 hr
Sep 12, 11:31 PM EDTFlash Flood WarningCTPHuntingdon3 hr
Sep 13, 1:37 AM EDTFlash Flood WarningCTPFranklin5 hr
Sep 13, 3:03 AM EDTFlash Flood WarningCTPFulton, Huntingdon5 hr
Sep 13, 7:15 AM EDTFlash Flood WarningCTPJuniata, Mifflin4 hr
Sep 13, 7:15 AM EDTFlash Flood WarningCTPPerry4 hr
Sep 13, 7:39 AM EDTFlash Flood WarningCTPHuntingdon6 hr
Sep 13, 7:55 AM EDTFlash Flood WarningCTPFulton3 hr
Sep 13, 11:43 AM EDTFlash Flood WarningCTPCumberland3 hr
Sep 13, 1:42 PM EDTFlash Flood WarningCTPHuntingdon4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.